Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Binghamton, NY

June 17, 2004Chemung County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 17, 2004, 2:48 PM EDT for Chemung County, Tioga County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 2:48 PM EDT (18:48 UTC)
Expired
Jun 17, 2004, 3:30 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Chemung County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 171848
SVRBGM
NYC015-107-171930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEMUNG COUNTY IN CENTRAL NEW YORK
  TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 330 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAN ETTEN...OR ABOUT 13
  MILES SOUTHEAST OF ODESSA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER AT 255 PM EDT
  WILLSEYVILLE AT 310 PM EDT
  CANDOR AT 315 PM EDT
  NEWARK VALLEY AT 330 PM EDT

LAT...LON 4229 7672 4211 7669 4213 7615 4236 7618

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:40 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 17, 2:40 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 17 2004

.DISCUSSION...
BIG PICTURE...IN GENERAL...500 MB ZONAL FLOW...WITH WEAK WAVES
MOVING THRU...WILL CONTINUE THROUGH THE FORECAST PERIOD.  A FEW
WAVES MAY BE MORE SIGNIFICANT THAN OTHERS...BUT WILL BE DIFFICULT TO
TIME BEYOND 48 HOURS.

HAVE SENT THE ZONES OUT EARLY TO UPDATE FOR THE WATCH...AND WILL
PROBABLY TWEAK THEM LATER THIS AFTERNOON IF NEEDED.

TONIGHT...12Z MODELS ARE MORE PROGRESSIVE WITH BOTH 500 MB AND SFC
WAVE MOVING ACROSS CWA THIS EVENING...NOT SLOWING IT UNTIL IT
REACHES WRN NEW ENGLAND.  LL JET WILL STILL MOVING THROUGH EARLY IN
THE EVENING...AND AIRMASS WILL STILL BE JUICED...SO WILL GO WITH
LKLY POPS WITH HEAVY RA TRHOUGH THE EVE...THEN BACK OFF TO CHC POPS
AFTER MIDNIGHT.

FRIDAY...SFC BOUNDARY..GET PULLED BACK SOUTH A BIT AS SFC LOW TRACKS
SE...BUT STILL ENDS UP OVER NRN PA BY FRI AFTERNOON...EVENTUALLY
MOVING S OF CWA BY EVENING.  WILL PUT CHC POPS IN FOR THE AFTERNOON
IN SRN ZONES...OTHERWISE WILL JUST GO P/S.

FRI NIGHT...MODELS TEMDING TO PULL SFC BOUNDARY FURTHER SOUTH AND
KEEP IT THERE...WHILE MORE POTENT COLD FRONT DROPS DWN INTO NRN NY.
TIMING MAY BRING SOME PRECIP INTO NRN ZONE BEFORE DAYBREAK...BUT
WILL HOLD OFF ON INTRODUCING CHC POPS...AS MODELS INDICATE LITTLE IN
THE WAY OF DYNAMIC SUPPORT.

SAT...COLD FRONT MOVES THROUGH THE CWA DURING THE DAY...AND LOOKS
LIKE THERE IS LITTLE IN THE WAY OF DYNAMIC FORCING ASSOCIATED WITH
IT...HOWEVER...WITH SOME INSTABILITY POSSIBLE...WILL NOT RULE OUT
THE POSSIBILITY OF SHRA/TSRA DEVELOPING AHEAD OF FRONT.  ALTHOUGH
MODELS SUGGESTING FRONT CLEARS CWA AROUND 18Z...WILL NOT TOTALLY
TRUST TIMING AT THIS STAGE AND KEEP CHC POPS THRU THE AFTERNOON.

&&

.EXTENDED (SAT NGT - THU)...
HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION FROM THE LATTER
HALF OF THE WEEKEND INTO EARLY MONDAY WITH RAIN-FREE CONDITIONS.

A RETURN SOUTHERLY FLOW OF MOISTURE WILL COMBINE WITH THE APPROACH
OF A WEAK COOL FRONT AND SEVERAL UPPER AIR DISTURBANCES TO BRING
DAILY CHANCES OF SHOWERS AND THUNDERSTORMS FROM LATER MONDAY THROUGH
WEDNESDAY.

FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT SOME DRIER AIR WILL
TRY TO WORK BACK INTO THE AREA BY THURSDAY.
&&

.AVIATION...
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL COVER THE REGION
INTO THIS EVENING...WITH MVFR CONDITIONS AT TIMES IN HEAVIER
RAINFALL.

LATE TONIGHT INTO EARLY FRIDAY...SHOWERS WILL BECOME MORE WIDELY
SCATTERED...BUT LOWER CEILINGS AND SOME FOG WILL BE PREVALENT WITH
MVFR CONDITIONS ANTICIPATED FROM AFTER ABOUT 03Z UNTIL AFTER
DAYBREAK FRIDAY.

IMPROVEMENT IS EXPECTED BY LATE FRIDAY MORNING AS A DEVELOPING
NORTHWEST FLOW GRADUALLY BRINGS DRIER AIR IN.  VFR CONDITIONS SHOULD
RETURN BY 15Z.

&&

.BGM...SEVERE TSTORM WATCH UNTIL 00Z NE PA.

&&

SHORT TERM...CEMPA
EXTENDED/AVIATION...JUREWICZ
Hazardous weather outlook, Jun 17, 2:40 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 AM EDT THU JUN 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
240 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS WILL PERSIST THIS MORNING ALONG A WEAK BOUNDARY ACROSS NEW
YORK AND NORTHERN PENNSYLVANIA. THIS AFTERNOON A DISTURBANCE WILL
MOVE OUT OF THE OHIO VALLEY AND FUEL THUNDERSTORMS ACROSS MUCH OF
THE REGION. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER
RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT HIGH RATES OF
ACCUMULATION TO THE NATIONAL WEATHER SERVICE.

DJP

In the hours before

Special weather statement, Jun 17, 10:42 AM EDT, 4 hours 6 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT THU JUN 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1042 AM EDT THU JUN 17 2004

...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN AND DAMAGING WINDS LATER
TODAY AND THIS EVENING...

A WARM FRONT OVER NORTHERN PENNSYLVANIA WILL LIFT SLOWLY NORTHWARD
INTO CENTRAL NEW YORK THIS AFTERNOON AND THIS EVENING.  THIS FRONT
WILL BE THE FOCUS FOR THE DEVELOPMENT OF HEAVY RAIN SHOWERS AND
THUNDERSTORMS.

THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE
ISOLATED DAMAGING WIND GUSTS FROM THE SOUTHERN TIER OF NEW YORK
SOUTHWARD INTO NORTHEAST PENNSYLVANIA.  ANY THUNDERSTORMS THAT FORM
THIS AFTERNOON OR THIS EVENING COULD ALSO PRODUCE VERY HEAVY RAINFALL
ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.  THESE
STORMS MAY BE SLOW MOVING OR HAVE A TENDENCY TO REDEVELOP OVER THE
SAME AREA...POSSIBLY PRODUCING LOCALIZED FLOODING OF SMALL STREAMS
AND URBAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

MJC
Special weather statement, Jun 17, 1:02 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT THU JUN 17 2004

NYZ016-017-171800-
CAYUGA NY-SENECA NY-
102 PM EDT THU JUN 17 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 100 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS OVER THE
NORTH END OF SENECA LAKE WAS MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...MAC DOUGALL AND WATERLOO AT 110
PM...FAYETTE AT 115 PM...EAST VARICK AND SENECA FALLS AT 120
PM...UNION SPRINGS AND CANOGA AT 125 PM...FOSTERVILLE AT 130
PM...MAPLETON AND MERRIFIELD AT 140 PM...

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATE
OVER AN INCH AN HOUR, MAY CAUSE STORM DRAINS AND DITCHES TO
OVERFLOW, AND PONDING OF WATER IN LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

** NAME ***
Special weather statement, Jun 17, 1:21 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT THU JUN 17 2004

NYZ044>046-171815-
CHENANGO NY-CORTLAND NY-OTSEGO NY-
121 PM EDT THU JUN 17 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS OF 30 TO 40 MPH...NEAR
MARATHON....MOVING EAST AT 25 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
MARATHON AT 130 PM.
PHARSALIA AND WILLET AT 135 PM.
MC DONOUGH AT 140 PM.
PRESTON AND SOUTH PLYMOUTH AT 155 PM.
POLKVILLE AND NORWICH AT 200 PM.
TYNER AND SMITHVILLE CENTER AT 205 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ
Special weather statement, Jun 17, 1:52 PM EDT, 56 minutes before
PAZ038>040-043-044-047-048-072-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT THU JUN 17 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE...
AND WYOMING.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATCH AREA THIS
AFTERNOON AND EARLY EVENING. STRONG WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.

MJ
Special weather statement, Jun 17, 2:29 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU JUN 17 2004

NYZ024-025-055-056-171930-
BROOME NY-CHEMUNG NY-TIOGA NY-TOMPKINS NY-
229 PM EDT THU JUN 17 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 224 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR ODESSA
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SWARTWOOD AT 235 PM...VAN ETTEN AT
240 PM...SPENCER AND NORTH SPENCER AT 245 PM...WEST CANDOR AND SOUTH
DANBY AT 255 PM...WILLSEYVILLE AT 300 PM...CANDOR AND CATATONK AT
305 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningBGMTioga31 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.